Alert archive / Colorado / Red Flag Warnings in 2018

Red Flag Warning 40, NWS Denver/Boulder, CO

September 23, 2018Grand County, Jackson County, Summit County, Colorado

NWS Denver/Boulder, CO issued this red flag warning at Sep 23, 2018, 3:39 AM MDT for Grand County, Jackson County, Summit County, Colorado. It took effect at Sep 23, 2018, 11:00 AM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 23, 2018, 3:39 AM MDT (09:39 UTC)
In effect from
Sep 23, 2018, 11:00 AM MDT
Expired
Sep 23, 2018, 8:00 PM MDT
In force
9 hr
Issued by
NWS Denver/Boulder, CO

Counties Grand County, CO, Jackson County, CO, Summit County, CO

The radar

The Denver radar (KFTG), 146 km from the middle of the area, began a volume at 09:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 9.7 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2018-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2018-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3760 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

598 
WWUS85 KBOU 230939
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
339 AM MDT Sun Sep 23 2018

COZ211-213-217-231800-
/O.NEW.KBOU.FW.W.0040.180923T1700Z-180924T0200Z/
Jackson County Below 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
339 AM MDT Sun Sep 23 2018

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 8 PM MDT
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR MUCH OF
JACKSON AND GRAND COUNTIES...FIRE WEATHER ZONES 211...213...AND
217...

The National Weather Service in Denver has issued a Red Flag
Warning FOR WIND AND LOW RELATIVE HUMIDITY, which is in effect
from 11 AM this morning to 8 PM MDT this evening.

* Affected Area...Fire Weather Zones 211...213 and 217.

* Winds...Southwest 15 to 20 mph with gusts up to 35 mph.

* Timing...Winds will increase late this morning and continue 
  through the afternoon. Winds and critical fire conditions are 
  then expected to gradually decrease this evening. 

* Relative Humidity...As low as 14 percent.

* Impacts...Any existing fires including the Ryan Fire and Silver
  Creek Fire will be prone to rapid growth and dangerous fire
  behavior.  New fires may also start and spread rapidly. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
1 follow-up statement
949 
WWUS85 KBOU 231802
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
1202 PM MDT Sun Sep 23 2018

COZ211-213-217-240200-
/O.CON.KBOU.FW.W.0040.000000T0000Z-180924T0200Z/
Jackson County Below 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
1202 PM MDT Sun Sep 23 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR MUCH OF JACKSON AND GRAND
COUNTIES...FIRE WEATHER ZONES 211...213...AND 217...

* Affected Area...Fire Weather Zones 211...213 and 217.

* Winds...Southwest 10 to 20 mph with gusts up to 35 mph.

* Timing...Winds will strengthen through early afternoon and
  continue until around sunset. Winds and critical fire 
  conditions are then expected to gradually decrease this evening.

* Relative Humidity...As low as 14 percent.

* Impacts...Any existing fires including the Ryan Fire and 
  Silver Creek Fire will be prone to rapid growth and dangerous 
  fire behavior. New fires may also start and spread rapidly. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Gimmestad

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at Sep 23, 3:34 AM MDT, 5 minutes earlier.

Area forecast discussion, Sep 23, 3:34 AM MDT, 5 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
334 AM MDT Sun Sep 23 2018

.SHORT TERM...(Today and tonight)
Issued at 334 AM MDT Sun Sep 23 2018

Another unseasonably warm day can be expected with increasing
west/southwest flow aloft, a little more warm advection, and
downslope flow. We should see highs approaching 90F across the
plains considering these factors (the record high for Denver is
90F set in 1905 and previous years, and we should be very close to
that). Winds increase across the mountains and far northern
foothills today, more on fire weather concerns in the Fire Weather
sections below.

For tonight, a short wave trough will move across the Northern
Rockies. This will drag a cold front across the mountains after
midnight and bring a surge of cooler air onto the plains by 12Z.
There is weak large scale QG ascent on the tail end of this short
wave, leading to a chance of showers. The best chance would be
over the northern mountains and fortunately in the vicinity of the
existing fires, but precipitation amounts look light and mostly
under a tenth of an inch in areas that do receive the showers.
Could see a couple sprinkles/light showers stretch onto the
northern plains very late tonight behind the front. Otherwise
look for more cloudiness through the night.

.LONG TERM...(Monday through Saturday)
Issued at 334 AM MDT Sun Sep 23 2018

The flow aloft will become more westerly on Mon as a weak
disturbance exits the plains in the morning.  QG fields show
downward ascent most of the day, however, there will be enough
moisture embedded in the flow along with some instability to keep
in a slight chc of showers and a few storms across the higher
terrain. Over the plains a cool front will move across in the
early morning hours which will drop temps back into the 75 to 80
degree range. By aftn capes will be around 500 j/kg so will keep
in a slight chc of showers and storms as well. Also areas of smoke
may affect most of the area as well with quite a bit of haze.

For Mon night into Tue the flow aloft will become more WNW.  There
is another disturbance embedded in the flow which will affect the
far nern plains overnight into early Tue.  In addition a secondary
push of cooler air will move across nern CO as well.  As a result
will keep in a chc of showers over the far nern plains with dry
conditions elsewhere overnight into Tue morning.  By aftn any shower
activity will probably be confined to the higher terrain south of
I-70.  As for highs readings will only be in the 60s over nern CO.

By Tue night into Wed the flow aloft will be NWLY.  The ECMWF still
has another weak disturbance moving across as a warm air advection
ptrn begins to develop over the plains overnight into Wed morning.
As a result this leads to some shower activity mainly across sern
portions of the CWA.  Meanwhile the GFS keeps the precip further to
the south.  As for highs, readings over nern CO will be in the upper
60s to mid 70s.

For Thu dry northwest flow aloft will be over the area which will
become more westerly on Fri.  At the sfc, another front will move
into nern CO on Thu which will keep temps in the mid 60s to lower
70s.  On Fri highs will rise back to seasonal levels.  By Sat the
flow aloft will become more southwest with warmer temps.  At this
time the chc of precip Thu thru Sat looks minimal.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 334 AM MDT Sun Sep 23 2018

VFR conditions will prevail through tonight. There will be areas
of smoke drifting across the Front Range from time to time, but so
far impacts have been limited. That may change later tonight into
Monday when flow become more northwesterly which would advect more
smoke into the Denver area and could limit slant range visibility.
Southwest winds around 10 knots should turn southeast or east by
this afternoon. Then return to normal south/southwest 01Z-04Z
tonight before switching northerly behind a cold front toward 12Z
Monday.

&&

.FIRE WEATHER...
Issued at 334 AM MDT Sun Sep 23 2018

Stronger winds can be expected over the northern mountains, high
valleys, and far northern Front Range Foothills today. There has
been some evidence of moisture returning northeastward today, but
the main increase doesn't happen until this evening. As a result,
critical or near critical humidity levels around 15% can be
expected. Given the existing fires, very dry fuels, and increase
in winds today versus yesterday, we've opted to issue a Red Flag
Warning for much of Jackson and Grand Counties (Fire Weather Zones
211, 213, and 217) from 11 AM til 8 PM. Worst conditions expected
from Noon to 6 PM. Hopefully we get a couple light showers on the
burn areas tonight, but wetting rains greater than 0.10 would be
tough to get.

Humidity levels will rise on Monday, however, gusty winds will occur
over the higher terrain with a few showers possible.  Tuesday will
see lighter winds with slightly lower humidity levels over the
higher terrain.  Fire danger will likely increase for Wednesday
through Friday along and west of the divide as winds increase and
humidity levels decrease.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 11 AM this morning to 8 PM MDT this
evening for COZ211-213-217.

&&

SHORT TERM...Barjenbruch
LONG TERM...RPK
AVIATION...Barjenbruch
FIRE WEATHER...Barjenbruch/rpk
Hazardous weather outlook, Sep 22, 11:00 AM MDT, 16 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1100 AM MDT Sat Sep 22 2018

COZ030>051-231700-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1100 AM MDT Sat Sep 22 2018

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Fire danger will be elevated due to the dry and unseasonably warm
weather. The highest fire danger will occur over Jackson, Grand,
and Larimer counties where west winds will gust into the 20 to 25
mph range by this afternoon.

A large ridge of high pressure centered over the Southern Rockies
will bring the dry and warm weather.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Dry weather conditions are expected across the forecast area
on Sunday with above normal temperatures. Elevated fire danger
will continue especially over the higher terrain north of I-70.

Cooler temperatures along with a chance of showers and a few
storms are expected on Monday.  On Tuesday expect below normal
temperatures with a slight chance of showers. Temperatures
increase to end the week with dry conditions expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

Nearby

Red Flag Warnings in Colorado, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.